Ask the doctors
Q. My bad cholesterol has been rising, and my doctor suggested that I start taking a statin. I've read that red yeast rice has many of the cholesterol-lowering benefits of a statin, and I would rather go the natural route. However, I recently heard on a newscast that red yeast rice can have adverse effects on the kidneys. Is it still safe for me to take this supplement?
A. It's true that red yeast rice, which contains monacolin K, a chemical that's identical to the active ingredient in the cholesterol-lowering drug lovastatin (Mevacor), may reduce your LDL (bad) cholesterol and lower your total cholesterol. However, an independent analysis of a dozen 600-milligram (mg) capsules of red yeast rice products conducted a few years ago found that the actual monacolin K content varied widely — from 0.1 mg to 10.9 mg. (The lowest dose of lovastatin is 20 mg.) In addition, one-third of the products were contaminated with a potentially toxic compound called citrinin, which can damage the kidneys. The Food and Drug Administration (FDA) has blocked the sale of red yeast rice supplements that contain enough of the active ingredient to make them as effective as lovastatin because they haven't undergone the drug approval process. Unlike FDA-approved drugs, supplements can be sold without proof of effectiveness and purity.
To continue reading this article, you must log in.
Subscribe to Harvard Health Online for immediate access to health news and information from Harvard Medical School.
- Research health conditions
- Check your symptoms
- Prepare for a doctor's visit or test
- Find the best treatments and procedures for you
- Explore options for better nutrition and exercise
I'd like to receive access to Harvard Health Online for only $4.99 a month.Sign Me Up
Already a member? Login ».
As a service to our readers, Harvard Health Publishing provides access to our library of archived content. Please note the date of last review or update on all articles.
No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.